Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 159, NWS Goodland, KS

May 30, 2016Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2016, 4:20 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 4:20 PM MDT (22:20 UTC)
Expired
May 30, 2016, 5:00 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:36 PM MDTTSTM WND GST 609 Nne Aroya, COWIND BLEW LIKE A HURRICANE TAKING SOME LEAVES OFF THE TREES. WINDS BRIEFLY REACH 60 MPH THEN DECLINED TO ESTIMATED 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KGLD 302220
SVRGLD
COC017-063-302300-
/O.NEW.KGLD.SV.W.0159.160530T2220Z-160530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 500 PM MDT

* AT 419 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOYERO...OR
  24 MILES SOUTHWEST OF FLAGLER...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
  CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

&&

LAT...LON 3911 10316 3923 10282 3892 10270 3887 10316
TIME...MOT...LOC 2219Z 254DEG 24KT 3897 10325 

HAIL...<.75IN
WIND...60MPH
 
$$

007
3 follow-up statements
909 
WWUS53 KGLD 302231
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON MAY 30 2016

COC017-063-302300-
/O.CON.KGLD.SV.W.0159.000000T0000Z-160530T2300Z/
KIT CARSON CO-CHEYENNE CO-
431 PM MDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...

AT 430 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BOYERO...OR 21 MILES SOUTH OF FLAGLER...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3911 10316 3923 10282 3892 10270 3887 10316
TIME...MOT...LOC 2230Z 254DEG 24KT 3899 10316 

HAIL...<.75IN
WIND...60MPH
 
$$

007
768 
WWUS53 KGLD 302235
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT MON MAY 30 2016

COC017-063-302300-
/O.CON.KGLD.SV.W.0159.000000T0000Z-160530T2300Z/
KIT CARSON CO-CHEYENNE CO-
435 PM MDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...

AT 435 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF BOYERO...OR 20 MILES SOUTH OF FLAGLER...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3911 10316 3923 10282 3892 10270 3887 10316
TIME...MOT...LOC 2235Z 254DEG 24KT 3900 10312 

HAIL...<.75IN
WIND...70MPH
 
$$

007
360 
WWUS53 KGLD 302245
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT MON MAY 30 2016

COC017-063-302300-
/O.CON.KGLD.SV.W.0159.000000T0000Z-160530T2300Z/
KIT CARSON CO-CHEYENNE CO-
445 PM MDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...

AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST
OF BOYERO...OR 19 MILES SOUTH OF FLAGLER...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3911 10316 3923 10282 3892 10270 3887 10316
TIME...MOT...LOC 2245Z 254DEG 24KT 3902 10304 

HAIL...<.75IN
WIND...70MPH
 
$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:19 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, May 30, 1:19 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
119 PM MDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 1246 PM MDT Mon May 30 2016

Scattered thunderstorms expected to develop this afternoon along
the Palmer Divide in northeast Colorado as well as a weak surface
boundary near the Colorado/Kansas border area as a shortwave
trough emerges from the central Rockies. The environment will be
moderately unstable with SBCAPE up to 3000 j/kg. Deep layer shear
is not great, at around 20-30kts, but should be sufficient for a
few organized updrafts and possibly a supercell or two. Storm
motions will be northeast at around 15kts, but right movers will
be considerably slower at 5kts or less to the south. So thinking
flash flood threat will be limited to the stronger rotating
storms, particularly near areas that received heavy rain yesterday
(Wallace, Logan and Gove counties). Feel however the threat will
be too limited to warrant a flash flood watch. Storms will be
moving east with the upper shortwave and waning in the overnight
hours with loss of daytime heating. Showers/isolated storms may
linger into early Tuesday or perhaps into the afternoon south of
Highway 40 where models keep most of the precipitation.
Temperatures will be noticeably cooler on Tuesday with northerly
flow resulting in highs around 70.

.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM MDT Mon May 30 2016

Upper low will lift northeastward, out of North Dakota and into
southern Manitoba on Tuesday night and into Wednesday. High pressure
will build into the western states and push a previously cut off
area of low pressure eastward across Texas through the day on
Thursday and into Friday. Upper flow will transition to a west by
northwest direction as the H5 ridge becomes very amplified and
nearly stationary over the southwest on Friday and Saturday,
reaching all the way into southern Alberta. An upper low will move
into southern California late on Saturday and moderate as it is
influenced by the blocking ridge. Upper flow will gradually become
north northwest as we head into Sunday. Temperatures will warm
significantly as the ridge influences the region and superblend is
coming in gradually higher with each iteration. I would not be
surprised to see areas in the southern portions of the CWA rise to
90 degrees or higher on Friday and Saturday. The upper low will help
moderate the amplification of the ridge on Sunday and Monday,
pushing it slowly eastward at the same time. Overall, the pattern
will remain warm and dry through Sunday with PoPs increasing
slightly as we head into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM MDT Mon May 30 2016

Scattered thunderstorms will develop around mid afternoon near the
Kansas and Colorado border then move east and become numerous in
the evening hours. KGLD could see a thunderstorm impact the
terminal from mid afternoon to early evening...while KMCK will
probably be impacted from early evening to around midnight. Brief
gusty winds, hail and reduced visibility in heavy rain or blowing
dust will be possible. Storms will gradually end after midnight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, May 30, 10:30 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON MAY 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON MAY 30 2016 /1130 AM CDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
THE ENTIRE AREA DURING THE AFTERNOON AND NIGHTTIME HOURS. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR
WITH THESE STORMS. FOR LOCATIONS THAT RECEIVED HEAVY RAINFALL
SUNDAY AFTERNOON AND EVENING...THIS RAINFALL COULD CAUSE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 30, 4:00 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON MAY 30 2016

COZ091-092-302230-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
400 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM
MDT...

AT 400 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 7 MILES SOUTH OF
HUGO...OR 21 MILES SOUTHEAST OF LIMON...MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KIT
CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3913 10316 3919 10315 3921 10306 3894 10299
      3893 10316
TIME...MOT...LOC 2200Z 259DEG 27KT 3902 10343

007
Special weather statement, May 30, 4:03 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON MAY 30 2016

COZ090-302230-
YUMA COUNTY CO-
403 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...

AT 402 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR FAIRFIELD TO 4 MILES NORTH OF LONE STAR TO 3
MILES NORTH OF AKRON. MOVEMENT WAS SOUTH AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA AND CLARKVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4044 10230 4007 10268 4001 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2202Z 341DEG 26KT 4072 10252 4041 10284 4022 10321

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:24 PM MDTSevere Thunderstorm WarningGLDKit Carson20 min
May 29, 6:46 PM MDTSpecial Weather StatementGLDYuma14 min
May 29, 7:57 PM MDTSpecial Weather StatementGLDYuma33 min
May 29, 9:16 PM MDTSpecial Weather StatementGLDYuma14 min
May 29, 9:28 PM MDTSpecial Weather StatementGLDYuma32 min
May 30, 4:00 PM MDTSpecial Weather StatementGLDLincoln30 min
May 30, 4:03 PM MDTSpecial Weather StatementGLDYuma27 min
May 30, 4:25 PM MDTSpecial Weather StatementGLDPhillips20 min
May 30, 4:57 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.